Q. My sister has been on the osteoporosis drugs Fosamax, Forteo and Reclast during the last ten years. The first of March her leg just gave way and she had a broken femur.
She has also had jaw and teeth problems for the last several years. I think the prescribing doctor has a responsibility to highlight the serious side effects of these drugs.
A. A new study in the New England Journal of Medicine (May 5, 2011) establishes a strong relationship between the use of bisphosphonate drugs for osteoporosis (Actonel, Boniva, Fosamax, Reclast) and atypical fractures of the thigh bone (femur).
Such drugs have also been associated with jaw bone death (Journal of Dental Research, online May 6, 2011). We agree that the prescriber has a responsibility to review all serious complications of such medications, even if they are relatively rare. There is more information on the pros and cons of osteoporosis medicines in our Guide to Osteoporosis.